The use of certain antidepressants may put patients at increased risk for extrapyramidal symptoms (EPSs), according to a large pharmacoepidemiologic study published in the Journal of Clinical Psychopharmacology.
In order to quantify the association between various antidepressant classes and EPSs, researchers conducted a nested case-control study using a large US health claims database from June 2006 to December 2015. Cases were defined as those who received their first billing code for EPSs (secondary Parkinson disease [PD], related drug-related EPSs) any time during the enrollment period. Patients who received a diagnosis of primary PD or essential tremor, or those taking anti-PD drugs, typical and atypical antipsychotics, tricyclic antidepressants, diphenhydramine, or metoclopramide at any time during the follow-up period were excluded. Each case was then matched to 10 controls and rate ratios (RR) were calculated using conditional logistic regression.
Within the cohort, 3838 cases were identified and compared with 38,380 age-matched controls. Results showed that duloxetine had the highest EPS RR (5.68; 95% CI, 4.29–7.53) followed by mirtazapine (3.78; 95% CI, 1.71–8.32), citalopram (3.47; 95% CI, 2.68–4.50), escitalopram (3.23; 95% CI, 2.44–4.26), paroxetine (3.07; 95% CI, 2.15–4.40), sertraline (2.57; 95% CI, 2.02–3.28), venlafaxine (2.37; 95% CI, 1.71–3.29), bupropion (2.31; 95%CI, 1.67–3.21), and fluoxetine (2.03; 95%CI, 1.48–2.78).
Given the statistically significant association observed between these antidepressants and EPSs, the authors concluded that for patients with movement disorders who require antidepressant therapy, clinicians may want to consider sertraline, venlafaxine or fluoxetine.
For more information visit journals.lww.com.